Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 26, NWS Anchorage, AK

March 6, 2009

NWS Anchorage, AK issued this blizzard warning at Mar 6, 2009, 9:46 AM AKST. It took effect at Mar 6, 2009, 10:50 AM AKST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2009, 9:46 AM AKST (18:46 UTC)
In effect from
Mar 6, 2009, 10:50 AM AKST
Expired
Mar 7, 2009, 4:44 AM AKST
In force
18 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 061846
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
946 AM AKST FRI MAR 6 2009

AKZ131-070800-
/X.NEW.PAFC.BZ.W.0026.090306T1846Z-090307T1500Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
946 AM AKST FRI MAR 6 2009

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM AKST SATURDAY FOR
THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING FOR THOMPSON PASS. THE WARNING IS IN EFFECT UNTIL 6 AM
AKST SATURDAY.

NORTH WINDS OF 20 TO 35 MPH HAVE DEVELOPED THROUGH THOMPSON PASS
AND ARE EXPECTED TO CONTINUE THROUGH EARLY SATURDAY MORNING. THE
COMBINATION OF GUSTY NORTH WINDS WITH THE RECENT SNOWFALL IS RESULTING
IN NEAR WHITE-OUT CONDITIONS AT TIMES THROUGH THE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ141-062100-
/X.EXT.PAFC.WW.Y.0015.000000T0000Z-090306T2100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
946 AM AKST FRI MAR 6 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON AKST TODAY...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL NOON AKST
TODAY. 

STEADY SNOW WILL CONTINUE THIS MORNING EAST OF THE RICHARDSON
HIGHWAY AND THEN GRADUALLY TAPER OFF TOWARD NOON AS THE STORM SYSTEM
EXITS INTO CANADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.|

&&

$$
3 follow-up statements
000 
WWAK41 PAFC 061958 CCA
WSWAER

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
1050 AM AKST FRI MAR 6 2009

AKZ131-070915-
/X.COR.PAFC.BZ.W.0026.090306T1950Z-090307T1500Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
1050 AM AKST FRI MAR 6 2009

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM AKST SATURDAY FOR
THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING FOR THOMPSON PASS. THE WARNING IS IN EFFECT UNTIL 6 AM
AKST SATURDAY.

NORTH WINDS OF 35 TO 50 MPH WITH LOCAL GUSTS AS HIGH AS 70 MPH
HAVE DEVELOPED THROUGH THOMPSON PASS AND ARE EXPECTED TO CONTINUE THROUGH
EARLY SATURDAY MORNING. THE COMBINATION OF GUSTY NORTH WINDS WITH
THE RECENT SNOWFALL IS RESULTING IN BLIZZARD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ141-062100-
/X.COR.PAFC.WW.Y.0015.000000T0000Z-090306T2100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
1050 AM AKST FRI MAR 6 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON AKST TODAY
EAST OF THE RICHARDSON HIGHWAY...

THE WINTER WEATHER ADVISORY FOR SNOW IS NOW IN EFFECT UNTIL NOON
AKST TODAY EAST OF THE RICHARDSON HIGHWAY.

STEADY SNOW WILL CONTINUE THIS MORNING EAST OF THE RICHARDSON
HIGHWAY AND THEN GRADUALLY TAPER OFF TOWARD NOON AS THE STORM SYSTEM
EXITS INTO CANADA. ADDITIONAL SNOW ACCUMULATION OF 2 TO 5 INCHES
IS EXPECTED TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
000 
WWAK41 PAFC 062105
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1205 PM AKST FRI MAR 6 2009

AKZ141-062215-
/X.EXP.PAFC.WW.Y.0015.000000T0000Z-090306T2100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
1205 PM AKST FRI MAR 6 2009

...WINTER WEATHER ADVISORY HAS EXPIRED...

THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

AREAS OF SNOW WILL CONTINUE TO DIMINISH THIS AFTERNOON EAST OF THE
RICHARDSON HIGHWAY WITH ADDITIONAL ACCUMULATION LESS THAN 2 INCHES
THIS AFTERNOON. GUSTY NORTHWEST WINDS COMBINED WITH THE RECENT
SNOWFALL WILL RESULT IN LOCAL AREAS OF BLOWING AND DRIFTING SNOW.

$$

AKZ131-071500-
/X.CON.PAFC.BZ.W.0026.000000T0000Z-090307T1500Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
1205 PM AKST FRI MAR 6 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST SATURDAY
THROUGH THOMPSON PASS...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST SATURDAY
THROUGH THOMPSON PASS.

NORTH WINDS OF 35 TO 50 MPH WITH LOCAL GUSTS AS HIGH AS 70 MPH
HAVE DEVELOPED THROUGH THOMPSON PASS AND ARE EXPECTED TO CONTINUE
THROUGH EARLY SATURDAY MORNING. THE COMBINATION OF GUSTY NORTH
WINDS WITH THE RECENT SNOWFALL IS RESULTING IN BLIZZARD
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK41 PAFC 071344
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
444 AM AKST SAT MAR 7 2009

AKZ131-071445-
/X.CAN.PAFC.BZ.W.0026.000000T0000Z-090307T1500Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
444 AM AKST SAT MAR 7 2009

...BLIZZARD WARNING IS CANCELLED FOR THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 


$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 6, 5:00 AM AKST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 6, 5:00 AM AKST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST FRI MAR 6 2009

.MODEL DISCUSSION...GFS, ECMWF AND NAM IN GOOD AGREEMENT ON BERING
SEA LOW POSITION THROUGH MONDAY...HOWEVER GFS RUNS 5 MB DEEPER ON
EARLY SUNDAY MORNING TO 13 MB ON MONDAY...TEND TO GO WITH GFS
SOLUTION. THE GFS SOLTUION FOR THE FRONT ASSOCIATED WITH THE LOW OVER
THE EASTERN ALEUTIANS ON SUNDAY TENDS TO BE CONSIDERABLE FASTER THEN
THE OTHER TWO MODELS...REMAINS TO BE SEEN WHICH IS MORE REALISTIC.

.ANALYSIS AND UPPER LEVELS...AT 500 MB A BROAD RIDGE WITH AXIS OVER
THE WEST COAST MOVES NORTHWEARD AND SLIGHTLY TO THE EAST OVER THE
NEXT 48 HOURS. THIS DRIVES SURFACE LOW CURRENTLY IN THE SOUTHERN
BERING UP TOWARD ST. LAWERENCE ISLAND. SECONDARY DEVELOPMENT MONDAY
OVER BRISTOL BAY ALLOWS FRONT TO MOVE INTO THE WESTERN GULF OF AK AS
RIDGE STARTS TO BE UNDERCUT.

.SHORT TERM FORECAST...
BERING SEA AND SOUTHWEST...THIS LOW DEEPENS AS IT MOVES NORTHWARD
TODAY AND REMAINS NEARLY STATIONARY SUNDAY NIGHT AND MONDAY NEAR 62N.
THIS IS A RELATIVE SLOW MOVING SYSTEM AND ITS ASSOICATED FRONT IS
SLOW TO MOVE NORTHEASTWARD AS WELL. A SECONDARY LOW FORMS OVER THE
CENTRAL ALEUTIANS SUNDAY MORNING AND MOVES ALONG THE CHAIN TO THE
EAST

SOUTHCENTRAL...CLEAR/SUNNY SAT AND SUN MORNING WITH LITTLE WIND AS
SURFACE HIGH FORMS OVER THE INTERIOR.  LOOKS AS IF CLOUDS MOVE INTO
THE AREA SUNDAY AFTERNOON.  COULD BE SOME PRECIP SUNDAY NIGHT MAINLY
ALONG THE MOUNTAINS AS REMANANT OF FRONT MOVES OVER AREA.

.LONG TERM FORECAST...
BERING SEA REGION...LOOKS AS IF BERING LOW IS SLOW TO
DISSIPATE...SHOULD SPIN AROUND NORTHERN BERING SEA THROUGH WEDNESDAY.
 NOT MUCH OF INTEREST AT THE SURFACE UNTIL WED NIGHT WHEN NEXT NO PAC
SYSTEM MOVES INTO WESTERN BERING...RIGHT NOW LOOKS AS IF STRONG SW
FLOW IN STORE FOR ALEUTIANS ON THUR.

SOUTHWEST...YET ANOTHER FRONT MOVES THROUGH THE AREA ON MONDAY
EVENING...HOWEVER FROM TUE AFTERNOON THROUGH THU LITTLE OF INTEREST.

SOUTHCENTRAL...WEAKEN FRONT WILL PROBABLE MOVE THROUGH SOMETIME
MONDAY PM BUT AFTER THAT LITTLE OF INTEREST.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZ WARNING 191, BLIZ WATCH 155
MARINE...SEE PACKAGE FOR DETAILS
FIRE WEATHER...NONE

JMP MAR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:00 PM AKSTGale WarningAFC59 hr
Mar 5, 4:00 PM AKSTGale WarningAFC59 hr
Mar 5, 4:00 PM AKSTStorm WarningAFC48 hr
Mar 5, 4:00 PM AKSTStorm WarningAFC48 hr
Mar 5, 4:24 PM AKSTWinter Weather AdvisoryAFC20 hr
Mar 5, 4:36 PM AKSTBlizzard WatchAFC13 hr
Mar 6, 4:00 AM AKSTGale WarningAFC24 hr
Mar 6, 4:00 AM AKSTGale WarningAFC47 hr
Mar 6, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Mar 6, 5:07 AM AKSTBlizzard WarningAFC47 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.